I started taking citalopram (a ssri) about 5 weeks ago for an anxiety disorder. I am also on birth control pills. The problem is that i hardly got my last period and what was there was very light, lasted only a day and was a couple of days later than usual. I have never missed a period and I always get my period at the same time every month. I am definately not pregnant. I read the leaflet that comes with the medication and it says that one of the side effects can be changes to your menstrual periods. I am just wondering if this is anything to be worried about? Or will it rectify itself?
There is nothing to worry about if the bleeding is not in larger amounts than it was previously. You should continue taking birth control pills according to the prescription, no matter the change in the cycle. The same goes for the SSRI. If you start getting heavier vaginal bleeding, then you should consult your gynecologist.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Anxiety and Stress , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.